Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

How to get off pain medication?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I'm going through withdrawal from pain management, as I just recently moved to XXXXXXX and have not been here long enough to find a doctor that will accept my insurance. I want off of the pain medication, but the withdrawal symptoms are horrible, and I have 3 small children who need me to be 100%. Can you help me please?
Posted Sun, 2 Mar 2014 in Medicines and Side Effects
Answered by Dr. Preeti Parakh 59 minutes later
Brief Answer: More details please. Detailed Answer: Hi, Welcome to Healthcare Magic! You have mentioned using Norco in your medical history. Please let me know if you were on any other opioids as well. I would need to know how long have you been on opioids and what was your daily intake. Please also let me know when did you take the last dose and how much was it. Also mention what exactly are you feeling at present. Let me know if you still have some Norco tablets with you. I'll try to help you go through the withdrawal as best as I can. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: How to get off pain medication? 11 minutes later
I'm on 5/325, and I have 2 left. I don't want more pain meds. I want something to get me through the withdrawal so that I can function and look after my children. PLEASE help me! My last dose was at 5pm Central time. I'm so terrified. I have drastically decreased my dose by 50% over the last 3 days. I'm having diarrhea, nausea, anxiety, horrible mood swings, joint and muscle pain.
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer: Explained below. Detailed Answer: Hi, Please do not worry. Start by taking lots of fluids, especially oral rehydration solutions. Get some over the counter analgesics like acetaminophen (Tylenol). These are not opioids. Take Tylenol only when the pain is unbearable, not taking more than four per day. If possible, get ointments containing analgesics, used for local application over injuries like muscle sprains or joint pains. With your history of kidney disease, ointments would be safer than oral analgesics. Apply over the painful joints. Take some over the counter antacids as well, to help with the nausea and prevent acidity from analgesics. Keep telling yourself that this is going to improve in a couple of days and that people do not die from opioid withdrawal. Do not take the remaining Norco pills as they will just prolong your withdrawal. If you have access to a doctor, ask for a prescription of clonidine. It will help reduce your withdrawal symptoms significantly, but is not available over the counter. Just hang on and have patience. It is very difficult to tolerate but it will start getting better in a couple of days. You have to be strong for the sake of your children. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor